Texas, 2004

Flash Flood and Hail in Texas, May 27, 2004

May 27, 2004 · NWS FWD · 14 events in 8 counties and zones

8 thunderstorm wind, 4 hail, 1 heavy rain, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$140,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 27, 1:38 PM CST, 2 hours 22 minutes earlier.

Area forecast discussion, May 27, 1:38 PM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
238 PM CDT THU MAY 27 2004

.DISCUSSION...
EVOLUTION OF CONVECTION TONIGHT IS FAR FROM CERTAIN AS SHRA/TSRA
HAVE BEEN GOING ON ACROSS W TEXAS MOST OF THE DAYLIGHT HOURS. WHILE
THE STORMS HAVE SHOWN A GENERAL INCREASE IN INTENSITY DURING THE
PAST HOUR...THEY ARE ALSO WORKING ACROSS A RELATIVELY WORKED OVER
AIR MASS...AS COMPARED TO A STRONGLY CAPPED AREA WITH GOOD
INSOLATION. VAPOR CHANNEL CONTINUES TO SHOW H5 PVA WORKING SLOWLY
ACROSS CENTRAL NM...WHILE THE DRY LINE WAS ROUGHLY BETWEEN KCDS AND
KSPS SWWD TO NEAR KABI. WE WILL OPT TO KEEP MENTION OF SEVERE
THUNDERSTORMS THIS EVENING...BUT CONFIDENCE NOT AS HIGH AS
PREVIOUSLY THOUGHT. STILL...GIVEN THE EXPECTED STRENGTH OF THE H5
SHORT WAVE AND THE FORECAST CAPE...JUST CAN NOT RULE OUT SOME
DAMAGING WINDS WITH A FEW STORMS. RAIN CHANCES LOOK PRETTY DECENT SO
WILL GO WITH LIKELY TO CAT POPS NW TONIGHT. WILL BLEND MOS NUMBERS
AS THEY LOOK REASONABLE ATTM.

SHORTWAVE TO WORK EAST OF N TEXAS TOMORROW MORNING AND SAT LOOKS TO
BE DRY. CENTRAL U.S. TROUGH STILL LOOKS TO BRING A COLD FRONT INTO N
TEXAS ON SUNDAY...BUT UPPER LEVEL ENERGY WILL REMAIN WELL NORTH OF
THE REGION. STILL COULD SEE SOME STORMS WITH THIS FEATURE SO WILL
KEEP PRECIP CHANCES GOING THEN. RAIN CHANCES LOOK TO CONTINUE INTO
NEXT WEEK AS NW FLOW LINGERS ACROSS CENTRAL U.S.

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX   71  88  72  88 /  70  10  10  10
WACO, TX               72  91  72  91 /  50  10  10  10
PARIS, TX              69  86  70  87 /  70  40  20  10
DENTON, TX             69  87  71  88 /  80  10  10  10
MCKINNEY, TX           70  87  71  88 /  70  20  10  10
DALLAS, TX             71  88  72  89 /  60  10  10  10
TERRELL, TX            71  88  72  89 /  50  20  10  10
CORSICANA, TX          72  90  71  90 /  50   0  10  10
TEMPLE, TX             72  93  71  91 /  50  10  10  10
&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
&&
Hazardous weather outlook, May 27, 3:00 PM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
400 PM CDT THU MAY 27 2004

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-281100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
400 PM CDT THU MAY 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT NORTHWEST OF A
STEPHENVILLE...TO DALLAS...TO SULPHUR SPRINGS LINE. HAIL TO THE SIZE
OF QUARTERS AND WIND GUSTS TO 60 MPH WILL BE POSSIBLE WITH ANY
SEVERE THUNDERSTORMS THAT DEVELOP. SCATTERED STORMS ARE POSSIBLE
ACROSS THE REST OF THE NORTH TEXAS...BUT THESE STORMS ARE NOT
EXPECTED TO BE SEVERE. CLOUD TO GROUND LIGHTNING...AND HEAVY RAIN
WILL PRESENT WEATHER HAZARDS.

LATE THIS AFTERNOON...AN UPPER LEVEL DISTURBANCE WAS OVER SOUTHERN
NEW MEXICO WAS MOVING EASTWARD...WHILE A COLD FRONT EXTENDED FROM
SOUTHEASTERN KANSAS INTO THE SOUTH PLAINS OF WEST TEXAS. A DRY LINE
WAS ALSO OVER WEST TEXAS FROM THE SOUTH PLAINS INTO THE BIG BEND.
THE STORMS ARE EXPECTED TO BE MOST NUMEROUS...AND POSSIBLY SEVERE
ALONG AND NORTH OF I-20 TONIGHT.

.DAYS TWO THROUGH SEVEN...
ANOTHER STORM SYSTEM IS EXPECTED TO AFFECT NORTH TEXAS LATE SUNDAY
INTO MEMORIAL DAY. MANY UNCERTAINTIES STILL EXIST ON EVOLUTION...
TIMING AND STRENGTH OF THIS SYSTEM. AT THIS TIME...SEVERE WEATHER
COULD BE POSSIBLE NAMELY BETWEEN I-20 AND THE RED RIVER...WHERE WIND
SHEAR ALOFT AND LIFT WOULD BE THE STRONGEST. WE URGE PERSON
VACATIONING OR TRAVELING ACROSS NORTH TEXAS TO CONTINUE MONITORING
FUTURE FORECASTS AND OUTLOOKS ON THIS DEVELOPING WEATHER SITUATION
LATER THIS MEMORIAL DAY WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THROUGH TONIGHT OVERNIGHT
NORTHWEST OF A STEPHENVILLE...TO DALLAS...TO SULPHUR SPRINGS
LINE.

58

In the hours before

Special weather statement, May 27, 1:59 PM CST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
259 PM CDT THU MAY 27 2004

TXZ100-101-115-116-129-130-141-280200-
COMANCHE-EASTLAND-ERATH-JACK-PALO PINTO-STEPHENS-YOUNG-
259 PM CDT THU MAY 27 2004

SEVERE THUNDERSTORM WATCH 311 REMAINS IN EFFECT FOR...

  COMANCHE        EASTLAND        ERATH           JACK
  PALO PINTO      STEPHENS        YOUNG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 4 hail, 1 heavy rain, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Eastland

When
May 27, 4:00 PM CST
Where
Eastland County, 5 mi N of Eastland
Measured
52 kt (60 mph) estimated sustained
Reported by
LAW ENFORCEMENT
Coordinates
32.467, -98.817

A telephone pole was blown down by high winds.

Hail, Palo Pinto

When
May 27, 4:26 PM CST
Where
Palo Pinto County, Strawn
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.550, -98.500

Thunderstorm Wind, Palo Pinto

When
May 27, 4:40 PM CST
Where
Palo Pinto County, 5 mi S of Palo Pinto
Measured
52 kt (60 mph) estimated sustained
Reported by
TRAINED SPOTTER
Coordinates
32.700, -98.300

Occurred at Lake Palo Pinto.

Hail, Palo Pinto

When
May 27, 4:40 PM CST
Where
Palo Pinto County, 5 mi S of Palo Pinto
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.700, -98.300

Occurred at Lake Palo Pinto.

Hail, Comanche

When
May 27, 5:00 PM CST
Where
Comanche County, 12 mi WSW of De Leon
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.050, -98.733

Occurred at Sipe Springs.

Thunderstorm Wind, Parker

When
May 27, 5:10 PM CST
Where
Parker County, Millsap
Measured
61 kt (70 mph) estimated sustained
Injuries
2 direct, 0 indirect
Property damage
$45,000
Reported by
TRAINED SPOTTER
Coordinates
32.750, -98.017

A mobile home was destroyed by high winds on FM 113, and two persons had minor injuries. A house was unroofed by high winds.

Hail, Comanche

When
May 27, 5:15 PM CST
Where
Comanche County, De Leon
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.117, -98.550

Thunderstorm Wind, Parker

When
May 27, 5:17 PM CST
Where
Parker County, Weatherford
Measured
61 kt (70 mph) estimated sustained
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
32.767, -97.800

Trees and power lines blown down between Millsap and Weatherford.

Thunderstorm Wind, Erath

When
May 27, 5:35 PM CST
Where
Erath County, Dublin
Measured
61 kt (70 mph) estimated sustained
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
32.083, -98.333

Trees and power lines were blown down by high winds.

Thunderstorm Wind, Erath

When
May 27, 5:35 PM CST
Where
Erath County, Stephenville
Measured
61 kt (70 mph) estimated sustained
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
32.233, -98.200

Trees and power lines were blown by high winds.

Thunderstorm Wind, Johnson

When
May 27, 6:30 PM CST
Where
Johnson County, 5 mi N of Alvarado
Measured
65 kt (75 mph) estimated sustained
Injuries
1 direct, 0 indirect
Property damage
$80,000
Reported by
EMERGENCY MANAGER
Coordinates
32.467, -97.217

Three mobile homes were destroyed by high winds in the Lillian area near the intersection of FM 917 and CR 2738. One person was injured.

Thunderstorm Wind, Johnson

When
May 27, 6:38 PM CST
Where
Johnson County, 3 mi S of Burleson
Measured
52 kt (60 mph) estimated sustained
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
32.483, -97.317

Heavy Rain, Denton

When
May 27, 6:40 PM CST
Where
Denton County, Lewisville
Reported by
TRAINED SPOTTER
Coordinates
33.205, -97.117 (the zone’s center; the record gives no point)

Street flooding was reported at Corporate Road and Interstate 35.

Flash Flood, Tarrant

When
May 27, 6:44 PM CST to 7:44 PM CST
Where
Tarrant County, 5 mi WSW of Ft Worth
Reported by
GENERAL PUBLIC
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

A street was flooded near the intersection of Camp Bowie Boulevard and Interstate 30.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402424, 5402425, 5402426, 5402427, 5402428, 5402429, 5402430, 5402431, 5402432, 5402505, 5402506, 5402507, 5402508, 5402509.